1. Health
Send to a Friend via Email

Discuss in my forum

Which Antidepressant Is Most Likely to Cause Weight Gain?

By

Updated September 01, 2011

Question: Which Antidepressant Is Most Likely to Cause Weight Gain?
Answer: The antidepressants most likely to cause weight gain are the tricyclic antidepressants, monoamine oxidase inhibitors and Remeron (mirtazepine). Among the selective serotonin reuptake inhibitors, which as a class are least likely to cause weight gain, Paxil (paroxetine) is the drug most associated with weight gain. Weight loss or weight gain may occasionally occur with Wellbutrin (bupropion), however, in most cases it is weight neutral.

Sources:

Moore, David P. and James W. Jefferson. Handbook of Medical Psychiatry. 2nd ed. Philadelphia: Mosby, 2004.

Rakel, Robert E. Textbook of Family Medicine. 7th ed. Philadelphia: Saunders Elsevier, 2007.

  1. About.com
  2. Health
  3. Depression
  4. FAQs
  5. Drug Information
  6. Antidepressant Weight Gain

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.